Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Bisphosphonates and Esophageal Cancer
    avatar
    NATIONAL OSTEOPOROSIS FOUNDATION
    Felicia Cosman, MD posted:
    What is the concern? Researchers have been looking into a possible link between the use of oral bisphosphonate medications, such as alendronate (Fosamax®), ibandronate (Boniva®) and risedronate (Actonel®) and an increased risk of esophageal cancer. Bisphosphonate medications are prescribed to reduce the risk of fractures (broken bones).

    What do we know? Two studies were recently conducted in the United Kingdom (U.K.). The first study, published in the Journal of the American Medical Association (JAMA), did not show an increased risk of esophageal cancer in people taking oral bisphosphonates or in people taking oral bisphosphonates for longer than three years. The second study, published in the British Medical Journal (BMJ), suggested a potential increase in the risk of esophageal cancer in people taking oral bisphosphonates for about five years or more. These two studies from the same large population of patients in the U.K., used different study designs and methods to investigate the potential link between bisphosphonates and esophageal cancer.

    The JAMA study, showing no increased risk, looked at people with and without exposure to oral bisphosphonates and followed them for an average of four years (over a span of time). The BMJ study, showing an increased risk, looked at patients diagnosed with esophageal cancer, matched each patient with other patients who did not have esophageal cancer and noted that those with esophageal cancer were more likely to have had greater exposure to oral bisphosphonates. The BMJ study did not have a clear and definite measurement of the actual length of bisphosphonate therapy. Neither study was able to determine if the bisphosphonates were taken correctly and as prescribed. In general, there needs to be further study of the association between bisphosphonates and esophageal cancer.

    Guidance for patients. If you take oral bisphosphonates or are considering treatment with oral bisphosphonates you should do the following:

    ? Discuss your concerns about bisphosphonates or any other medicine with your healthcare provider

    ? Review your individual risk factors for esophageal cancer, which include tobacco use, excessive alcohol use, obesity, Barrett's esophagus, radiation treatment to the chest or upper abdomen and other problems associated with the risk of esophageal cancer

    ? If you are taking oral bisphosphonates, take the medicine exactly as directed to reduce the chances of esophageal irritation

    ? Report any unusual symptoms, such as gastric reflux, painful or difficulty swallowing or other symptoms to your healthcare provider and discuss appropriate steps to take with regard to your treatment

    There is no indication that concerns about esophageal cancer apply to intravenous (I.V.) forms of bisphosphonate medications.

    Summary


    The finding of no association in the JAMA study is consistent with two other studies, one using a U.S. patient population and the other using a Denmark patient population. None of the studies determined if the bisphosphonates were taken as prescribed. There are FDA-approved osteoporosis medications besides oral bisphosphonates for persons with risk factors for esophageal cancer. Individuals are advised to discuss their concerns and treatment options with their healthcare professional.

    Serious long-term disability and death are significant consequences of osteoporotic fractures. Bisphosphonates have been shown to reduce the risk of fractures in individuals with osteoporosis. For this reason, NOF believes the benefits of bisphosphonate treatment in patients at risk of osteoporotic fracture strongly outweigh the risks from treatment for most individuals. As with all medications, the risks and benefits of treatment must be carefully considered.


    Reply


    Helpful Tips

    Bisphosphonate use in premenopausal womenExpert
    The potential benefits and risks of bisphosphonate use may be quite different in premenopausal women compared to postmenopausal women. ... More
    Was this Helpful?
    24 of 34 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website